Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Louisville, KY

April 28, 2003Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2003, 4:15 PM EST for Perry County, Indiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 4:15 PM EST (21:15 UTC)
Expired
Apr 28, 2003, 4:30 PM EST
In force
15 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Perry County, IN

The radar

The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KLMK 282115
SVRLMK
INC123-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EST MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 411 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TERRY...OR ABOUT 52 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEOPOLD...GERALD AROUND 420 PM EST
  DERBY...MT. PLEASANT...ORIOLE AROUND 425 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3823 8660 3794 8675 3789 8661 3814 8647

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT MON APR 28 2003

.SHORT TERM:

DECENT SHORT WAVE (S/W) IN ERN MO THIS AFTN IS EXPECTED TO TRACK TO
SRN IL ERY THIS EVNG...THEN TO CNTRL KY IN THE LATE EVNG...BEFORE
SHFTG INTO WV AND WEAKENING OVERNIGHT.  TONGUE OF INSTABILITY AND
THETA-E RDG AXIS TO INTERCEPT ENERGY PTN TNGT...LEADING TO SCT OR
NUMEROUS SHWRS & TSTMS. WE WILL GO WITH LIKELY POPS ACRS THE NORTH
AND SCT IN THE SOUTH. INFLUX OF HIGHER DEWPOINTS AND CLDS TNGT WILL
KEEP TEMPS ON THE MILD LEVEL.

SUBSIDENCE PTN IN THE WAKE OF EXITING S/W SHUD PUT A MIN ON ANY RAIN
CHCS DURING THE MRNG HOURS TUE.  HOWEVER WITH CDFNT STALLING IN NRN
KY...COUPLED WITH DIFFERENTIAL HEATING AND OUTFLOW BNDRYS...WE WOULD
EXPECT SCT TSTMS TO FIRE DURING THE AFTN. PLAN ON HIGHEST POPS IN
THE NORTH (40 PCT)...NEAR FNT.

WEAK RETURN FLOW ON TUESDAY NIGHT...NEAR SAID FRONTAL BNDRY IN OUR
NRN FA...WILL HELP KEEP CHC OF SHWRS/TSTMS GOING ALL NIGHT. ACRS THE
SOUTH WE WILL ALLOW DIURNAL CYCLE TO END PCPN LATE TUE EVNG.

WARMFNT TO JUMP INTO THE UPR OHIO VLY ON WEDNESDAY...IN RESPONSE TO
DVLPG LOW PRESSURE IN THE PLAINS. HOWEVER...ETA HINTS AT A WEAK
BNDRY IN THE LOWER OHIO VALLEY ON WED...AS A RESULT PLAN TO KEEP CHC
TSTMS GOING WED INTO WEDNESDAY EVNG OVR ENTIRE FA.

LOOKS LIKE MUCH OF OUR FA WILL BE SAFELY TUCKED IN THE WARM SECTOR
ON THURSDAY...SO WILL KEEP IT DRY DURING THE DAY.

HAVE FOLLOWED SUITE OF MOS TEMPERATURE GUIDANCE TUE AND WED...
HOWEVER ON THU GUIDE APPEARS TO BE LACKING SOMEWHAT ON MAX TEMPS...
CONSIDERING DECENT SLY FLOW AND LACK OF ORGANIZED PCPN. AS A RESULT
WILL BOOST ALL TEMPS TO NEAR OR ABOVE 80F.

LONG TERM ... THURSDAY NIGHT THROUGH MONDAY:

FRONT WILL DROP SOUTHEAST TO NEAR THE OHIO RIVER THURSDAY NIGHT AND
CROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY FRIDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THEN DECREASE DURING THE
AFTERNOON. HIGH PRESSURE WILL BUILD IN ON SATURDAY WITH ATMOSPHERE
DRYING OUT. CLOUDS WILL DECREASE SATURDAY AND SUNDAY BEFORE AN
APPROACHING WARM FRONT BRINGS INCREASING CLOUDS AND A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS SUNDAY NIGHT AND MONDAY. TEMPERATURES
WILL TURN A LITTLE COOLER ON SATURDAY AFTER THE FRONTAL PASSAGE AND
AGAIN MONDAY WITH THE CLOUDS AND SHOWERS. HAVE STAYED PRETTY CLOSE TO
MODIFIED EXTENDED GUIDANCE NUMBERS.

.LMK...NONE.

STUREY/MBS
Hazardous weather outlook, Apr 28, 2:30 PM EST, 1 hour 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...LATE AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL ILLINOIS
WILL MOVE EAST INTO SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY
WEST OF LOUISVILLE SHORTLY AFTER 5 PM EDT. THE STORMS WILL MOVE
ACROSS NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS
EVENING. ANY HAIL OR WIND DAMAGE WITH THESE STORMS IS EXPECTED TO BE
ISOLATED. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH CENTRAL KENTUCKY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
AREA OVERNIGHT.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WEAK COLD FRONT WILL MOVE SOUTH INTO KENTUCKY TUESDAY. IT IS
EXPECTED TO STALL...AND THEN LIFT BACK NORTH AS A WARM FRONT
WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH TUESDAY AND
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. MORE
WIDESPREAD STORMS WILL ARRIVE LATE THURSDAY...AS A COLD FRONT
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHOLZ

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.